Intravitreal ranibizumab therapy was associated with thinning of the subfoveal choroid in patients treated for unilateral idiopathic subfoveal choroidal neovascularization, a study found.
The prospective study included 16 patients with unilateral idiopathic subfoveal choroidal neovascularization who underwent a single intravitreal injection of 0.5 mg ranibizumab and subsequent injections as needed.
Investigators used enhanced depth imaging optical coherence tomography to measure subfoveal choroidal thickness (SFCT). Mean patient age was 31.9 years. Visual acuity was also evaluated.
Patients received a mean 1.25 intravitreal ranibizumab injections. Mean total follow-up was 4.9 months. Mean follow-up after the final ranibizumab injection was 4.4 months.
Best corrected visual acuity improved significantly, from 0.50 to 0.23 1 month after the initial injection (P < .001).
SFCT decreased from 354 μm at baseline to 328 μm in treated eyes at 1 month (P < .001). However, SFCT increased significantly, to 342 μm, at the final visit.
SFCT changed insignificantly in untreated contralateral eyes.
“It remained elusive whether the choroidal thinning was due to a direct pharmacological effect of ranibizumab or whether it was secondary due to the foveal retinal thinning,” the authors said.
Central retinal thickness decreased significantly in treated eyes, from 400 μm at baseline to 221 μm at 1 month (P < .001) and 214 μm at the final visit (P = . 02).
Disclosure: See the study for a full list of all authors’ relevant financial disclosures.